Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 3, 2004, 11:49 PM MST for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2004, 11:49 PM MST (06:49 UTC)
- Expired
- Apr 4, 2004, 6:45 AM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 040649
FFWMAF
NMC015-041245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM MST SAT APR 3 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 645 AM MDT
* AT 1140 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING THROUGHOUT CARLSBAD WITH SEVERAL STREET CLOSURES.
SOME STREETS HAVE BEEN WASHED AWAY BY THE HEAVY RAIN AND FLOODING.
NUMEROUS STRANDED VEHICLES HAVE BEEN REPORTED...ESPECIALLY ON
CANAL STREET. LAW ENFORCEMENT OFFICIALS ARE URGING THE PUBLIC
TO STAY HOME DUE TO THIS PARTICULARLY DANGEROUS SITUATION.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...QUEEN...OTIS...MALAGA...LOVING...LOCO HILLS...LAKEWOOD...
ESPUELA...AVALON...ATOKA...ARTESIA AND CARLSBAD NORTH.
AT 1130 PM MST...HIGHWAY 285 BETWEEN CARLSBAD AND ARTESIA NEAR SEVEN
RIVERS WAS COVERED WITH WATER AND IMPASSABLE.
ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT THE OVERNIGHT HOURS AS
ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP TO THE SOUTH AND
SOUTHWEST OF EDDY COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS...CREEKS...AND OTHER LOW
LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.
LAT...LON 3252 10382 3252 10371 3202 10372 3201 10482
3296 10483 3297 10381
$$2 follow-up statements
000 WGUS74 KMAF 040930 FFSMAF NMC015-041245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 AM MDT SUN APR 4 2004 ...FLASH FLOOD WARNING CONTINUES FOR EDDY COUNTY UNTIL 645 AM MDT... AT 300 AM MDT...LOCAL LAW ENFORCEMENT REPORTED THAT MAJOR FLOODING WAS OCCURRING IN SEVERAL AREAS OF CARLSBAD. SEVERAL STREETS IN CARLSBAD CONTINUE TO BE FLOODED AND IMPASSABLE...AND SOME AREAS ARE UNDERGOING EVACUATION. IN ADDITION...WATER IS OVER HIGHWAY 285 NORTH OF CARLSBAD. THE PECOS RIVER CONTINUES TO RISE AND IS FLOODING PROPERTIES ALONG ITS BANKS DURING THIS DANGEROUS SITUATION. RADAR AND SATELLITE ESTIMATES INDICATE THAT AN AREA OF RAIN TOTALING UP TO 4 INCHES HAS FALLEN OVER PORTIONS OF EDDY COUNTY THIS EVENING. THIS IS IN ADDITION TO RAINFALL THAT TOOK PLACE OVER THE PAST FEW DAYS. MIDLAND DOPPLER RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE EDDY COUNTY AREA OVER THE NEXT FEW HOURS. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF UP TO 1/2 INCH PER HOUR IN SOME LOCATIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
000 WGUS74 KMAF 041146 FFSMAF NMC015-041245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 AM MDT SUN APR 4 2004 ...FLASH FLOOD WARNING CONTINUES FOR EDDY COUNTY UNTIL 645 AM MDT... AT 630 AM MDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT MAJOR FLOODING IN SEVERAL AREAS OF CARLSBAD. SEVERAL STREETS IN CARLSBAD CONTINUE TO BE FLOODED AND IMPASSABLE...AND SOME AREAS ARE UNDERGOING EVACUATION. WATER IS ALSO OVER HIGHWAY 285 NORTH OF CARLSBAD. IN ADDITION...A FLOOD WARNING HAS BEEN ISSUED FOR THE PECOS RIVER AND DARK CANYON DRAW. RECORD FLOODING IS FORECAST TO TAKE PLACE SUNDAY AFTERNOON WITH THE PECOS RIVER AND DARK CANYON DRAW IN CARLSBAD. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR EDDY COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATER TODAY AND TONIGHT. THESE ADDITIONAL STORMS WILL AGGRAVATE THE CURRENT SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 9:00 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 3, 9:00 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST SAT APR 3 2004
.UPDATE...
NOTE TO USERS...DUE TO ONGOING SEVERE WEATHER AND FLOODING AND
EXPECTED CONTINUATION OF SAME...ROUTINE PUBLIC AND GRIDDED FORECASTS
WILL BE DELAYED SIGNIFICANTLY AND MAY NOT BE AVAILABLE UNTIL AFTER
600 AM CDT. APOLOGIES FOR ANY INCONVENIENCES THIS MAY CAUSE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
NMZ033-034.
&&
70Hazardous weather outlook, Apr 3, 1:30 PM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST SAT APR 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CST (130 AM MST) SAT APR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY TO EXPERIENCE THESE STRONGER STORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL. FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE OUTLOOK AREA. ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA. CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL SUNDAY. FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST LOCATIONS WILL HAVE WET TO SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
In the hours before
Special weather statement, Apr 3, 8:14 PM MST, 3 hours 35 minutes before
TXZ059>063-067>070-040430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 914 PM CST SAT APR 3 2004 A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF CRANE AT 915 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND AND ODESSA AREAS BY 1015 PM. SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME STORMS COULD INTENSIFY REQUIRING A WARNING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. 05
Special weather statement, Apr 3, 8:23 PM MST, 3 hours 26 minutes before
TXZ059>063-067>070-040430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CST SAT APR 3 2004 A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF CRANE AT 920 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND AND ODESSA AREAS BY 1015 PM. SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME STORMS COULD INTENSIFY REQUIRING A WARNING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER INFORMATION. 05
Special weather statement, Apr 3, 9:03 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1003 PM CST SAT APR 3 2004 TXZ061-062-069-070-040445- ECTOR-MIDLAND-REAGAN-UPTON- 1003 PM CST SAT APR 3 2004 ...STRONG STORMS REDEVELOPING IN THE SOUTHERN PERMIAN BASIN... AT 10 PM CST...A STRONG STORM CAPABLE OF PRODUCING PEA SIZE HAIL AND BRIEF HEAVY RAIN HAD DEVELOPED 18 MILE WEST OF MIDKIFF. ANOTHER STRONG STORM HAD DEVELOPED 5 MILES EAST OF RANKIN. THESE STORMS WILL MOVE NORTH AT 20 MPH. MIDLAND IS IN THE PATH OF ONE OF THESE STORMS. IF FURTHER STRENGTHENING OCCURS...A WARNING MAY BE REQUIRED. 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:44 PM MST | Tornado Warning | MAF | Lea | 61 min |
| Apr 3, 6:15 PM MST | Flash Flood Warning | MAF | Lea | 3 hr |
| Apr 3, 6:44 PM MST | Severe Thunderstorm Warning | MAF | Lea | 31 min |
| Apr 3, 7:17 PM MST | Severe Thunderstorm Warning | MAF | Lea | 28 min |
| Apr 3, 7:52 PM MST | Flash Flood Warning | MAF | Eddy | 4 hr |
| Apr 3, 9:15 PM MST | Flash Flood Warning | MAF | Lea | 6 hr |
| Apr 4, 1:45 AM MST | Severe Thunderstorm Warning | MAF | Lea | 2 hr |
| Apr 4, 3:56 AM MDT | Flash Flood Warning | MAF | Lea | 5 hr |
| Apr 4, 7:17 AM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Apr 4, 10:00 AM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.